Washington, 2009Damaging Wind in Washington, July 28, 2009
July 28, 2009 · NWS OTX · 1 event in 1 county or zone
A severe thunderstorm tracked from Priest Lake area in northern Idaho south-southwest into Newport. In Newport, trees fell on several structures as this storm moved through the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm tracked from Priest Lake area in northern Idaho south-southwest into Newport. In Newport, trees fell on several structures as this storm moved through the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 28, 1:29 PM PST, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 28, 1:29 PM PST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
229 PM PDT TUE JUL 28 2009
.SYNOPSIS...
ANOTHER ROUND OF THUNDERSTORMS WILL ARRIVE TONIGHT AHEAD OF A
WEAK COLD FRONT. TEMPERATURES WILL COME DOWN A FEW DEGREES FOR
WEDNESDAY...BUT STILL REMAIN ABOVE NORMAL INTO THE WEEKEND. NORTHERLY
FLOW ALOFT WILL PREVAIL FOR MUCH OF THE WEEK WITH SMALL DISTURBANCES
BRINGING A THREAT OF SHOWERS AND THUNDERSTORMS ALMOST EVERYDAY TO
THE MOUNTAINS.
&&
.DISCUSSION...
TONIGHT...A BROAD NORTHERLY FLOW ALOFT WILL PREVAIL OVER THE
INLAND NORTHWEST AS AN AMPLIFIED RIDGE AXIS LIES OFF THE COAST. A
SHORTWAVE WITHIN THE FLOW WILL TRACK OVER THE CANADIAN ROCKIES
INTO WESTERN MONTANA. THIS FEATURE HAS HELPED IGNITE THE CONVECTION
ACROSS SOUTHERN BRITISH COLUMBIA...WHICH WILL TRACK INTO THE
FORECAST AREA THROUGH THIS AFTERNOON AND EVENING. LOW LEVEL INSTABILITY
IF FAVORABLE FOR THUNDERSTORM DEVELOPMENT...WITH LITTLE CHANGE IN
THE SHEER FROM LAST NIGHT. ANTICIPATE THUNDERSTORMS TO DEVELOP ON
THE RIDGES THIS AFTERNOON AND TRACK SOUTH INTO THE VALLEY
LOCATIONS...UPPER PORTIONS OF THE COLUMBIA BASIN. MEANWHILE...THE
PASSAGE OF THE UPPER LEVEL SHORTWAVE INTO WESTERN MONTANA WILL
KICK A LOW LEVEL BOUNDARY WEST AS A BACK DOOR COLD FRONT AND A
DRIER EASTERLY PUSH. THIS FEATURE WILL ALSO HELP FOCUS CONVECTION
AND SHIFT IT TOWARD THE EAST SLOPES OF THE CASCADES OVERNIGHT
NIGHT BENEATH THE 850MB THETA-E RIDGE. THE CONCERNS WITH THE
THUNDERSTORMS WILL BE LIGHTNING ON THE DRIED FUELS IN THE
NORTHWEST ZONES...LOCALIZED HEAVY DOWNPOURS...AND GUSTY WINDS. BASED
ON THIS UPPER LEVEL PATTERN...THERE IS A RISK OF STRONG OUTFLOW
BOUNDARIES DEVELOPING AND PROPAGATING AWAY FROM THE STORMS LEADING
TO GUSTY TO DAMAGING WINDS. THEN WITH THE EASTERLY LOW LEVEL SURGE...
ANTICIPATE AN INCREASE OF NORTH TO NORTHEAST WINDS OVERNIGHT AS A
SURFACE HIGH PRESSURE AREA BUILDS OVER ALBERTA.
WEDNESDAY THROUGH THURSDAY...THE NORTHERLY FLOW ALOFT WILL
CONTINUE WITH AN EASTERLY LOW LEVEL FLOW...SPILLING COOLER AND
DRIER CONTINENTAL AIR ACROSS THE INLAND NORTHWEST. TEMPERATURES
WILL BE A COUPLE DEGREES COOLER ACROSS THE REGION...BUT STILL
HOVERING NEAR TO JUST ABOVE NORMAL FOR LATE JULY. CONDITIONS WILL
STABILIZE ACROSS THE IDAHO PANHANDLE AND NORTHEAST WASHINGTON WITH
THE DRIER FLOW. YET RESIDUAL MOISTURE WILL LINGER IN THE EAST
SLOPES OF THE CASCADES. THIS COUPLED WITH THE OROGRAPHICS WILL
LEAD TO ANOTHER THREAT OF DIURNAL CONVECTION IN THE NORTHERN
CASCADES AND THE OKANOGAN HIGHLANDS.
THURSDAY NIGHT AND FRIDAY...ANOTHER SHORTWAVE IN THE NORTHERLY
FLOW ALOFT WILL PUSH ACROSS THE CANADIAN ROCKIES AND IMPACT THE
REGION LATE THURSDAY NIGHT INTO FRIDAY. ANTICIPATE AN INCREASE IN
SHOWER ACTIVITY ACROSS THE NORTHERN MOUNTAINS AND A RISK OF
AFTERNOON THUNDERSTORMS. THE GFS SEEMS A BIT MORE AGGRESSIVE WITH
THIS FEATURE THAN THE NAM ACROSS BRITISH COLUMBIA. /RFOX.
FRIDAY NIGHT THROUGH TUESDAY...POSITIONING OF RIDGE AXIS AND THE
CLOSED LOW EMBEDDED UNDERNEATH IT MAKE IT NECESSARY TO PONDER TWO
DISTINCT STORM PATHS FOR ANY CONVECTION THAT DEVELOPS...EITHER
A NORTH TO SOUTH TRAJECTORY AS DISTURBANCES RUN DOWN THE EAST SIDE
OF THE LARGE RIDGE OR SOUTH TO NORTH AS DISTURBANCES IN THE DESERT
SOUTHWEST AND AROUND THE PERIPHERY OF THE LARGE CLOSED LOW OFF THE
CALIFORNIA COAST PINWHEEL AROUND IT AND HAVE THE POTENTIAL TO
EJECT IN THAT SOUTH TO NORTH TRAJECTORY. BOTH TRAJECTORIES LOOK
POSSIBLE THROUGH THE WEEKEND AND INTO MONDAY UNTIL THE RIDGE
OBTAINS ENOUGH OF A POSITIVE TILT DURING ITS DE-AMPLIFICATION AND
THE POSITIONING OF THE CLOSED LOW BECOMES THE PRIMARY ISSUE OF
NOTE. CLOSED/CUT OFF LOW POSITIONING IN THE EXTENDED PERIOD
TYPICALLY IS COUPLED WITH HIGH DEGREES OF UNCERTAINTY AS TO THEIR
TRACK AND POSITIONING...SO LITTLE CHANGE HAS BEEN MADE TO THE
MINOR POPS FOR THUNDERSTORMS FOR MONDAY AND TUESDAY. SUCH A
SCENARIO INVOLVING THIS TYPE OF RIDGING TYPICALLY RESULTS IN
FORECAST TEMPS ON THE WARM SIDE OF CLIMO. /PELATTI
FRIDAY NIGHT THROUGH TUESDAY...POSITIONING OF RIDGE AXIS AND THE
CLOSED LOW EMBEDDED UNDERNEATH IT MAKE IT NECESSARY TO PONDER TWO
DISTINCT STORM PATHS FOR ANY CONVECTION THAT DEVELOPS...EITHER
A NORTH TO SOUTH TRAJECTORY AS DISTURBANCES RUN DOWN THE EAST SIDE
OF THE LARGE RIDGE OR SOUTH TO NORTH AS DISTURBANCES IN THE DESERT
SOUTHWEST AND AROUND THE PERIPHERY OF THE LARGE CLOSED LOW OFF THE
CALIFORNIA COAST PINWHEEL AROUND IT AND HAVE THE POTENTIAL TO
EJECT IN THAT SOUTH TO NORTH TRAJECTORY. BOTH TRAJECTORIES LOOK
POSSIBLE THROUGH THE WEEKEND AND INTO MONDAY UNTIL THE RIDGE
OBTAINS ENOUGH OF A POSITIVE TILT DURING ITS DE-AMPLIFICATION AND
THE POSITIONING OF THE CLOSED LOW BECOMES THE PRIMARY ISSUE OF
NOTE. CLOSED/CUT OFF LOW POSITIONING IN THE EXTENDED PERIOD
TYPICALLY IS COUPLED WITH HIGH DEGREES OF UNCERTAINTY AS TO THEIR
TRACK AND POSITIONING...SO LITTLE CHANGE HAS BEEN MADE TO THE
MINOR POPS FOR THUNDERSTORMS FOR MONDAY AND TUESDAY. SUCH A
SCENARIO INVOLVING THIS TYPE OF RIDGING TYPICALLY RESULTS IN
FORECAST TEMPS ON THE WARM SIDE OF CLIMO. /PELATTI
&&
.AVIATION...
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP BY ABOUT
21Z AND CONTINUE THROUGH 03Z. THUNDERSTORMS WILL LIKELY FORM OVER
THE HIGH TERRAIN OF THE IDAHO PANHANDLE...AND OVER THE MOUNTAINS OF
NORTHERN WASHINGTON. MID LEVEL WINDS WILL PUSH THE STORMS ALMOST DUE
SOUTH...AND HAVE THE POTENTIAL TO IMPACT THE COEUR DALENE AREA
THIS AFTERNOON AND EARLY THIS EVENING. SOME OF THE STRONGER CELLS
MAY BRIEFLY PRODUCE LARGE HAIL AND STRONG WINDS. EAST AND NORTHEAST
LOW LEVEL WINDS CAN BE EXPECTED TO INCREASE TOWARD 12Z WEDNESDAY.
/CARTER
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 65 88 59 90 61 89 / 20 0 0 0 0 10
COEUR DALENE 63 85 54 88 56 86 / 30 0 0 0 0 10
PULLMAN 58 87 51 90 53 90 / 20 0 0 0 0 10
LEWISTON 66 93 62 96 63 96 / 10 0 0 0 0 10
COLVILLE 59 89 54 93 57 89 / 30 0 0 0 10 20
SANDPOINT 61 84 51 86 52 82 / 30 10 10 10 10 20
KELLOGG 60 82 57 87 57 86 / 40 10 10 10 10 20
MOSES LAKE 68 98 62 99 64 100 / 10 0 0 0 0 10
WENATCHEE 70 97 67 99 70 97 / 10 0 0 0 0 10
OMAK 67 96 62 99 64 95 / 10 20 10 0 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 28, 5:14 AM PST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
614 AM PDT TUE JUL 28 2009
IDZ001-002-004-WAZ036>038-042-291400-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
614 AM PDT TUE JUL 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
THIS EVENING OVER THE IDAHO PANHANDLE...NORTHEAST WASHINGTON...THE
NORTHERN CASCADES...AND OKANOGAN HIGHLANDS. SOME OF THE STRONGER
CELLS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...HAIL...AND
STRONG WINDS. FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE
EXPECTED WITH THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ003-026-027-WAZ031>035-041-043-044-291400-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
614 AM PDT TUE JUL 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 28, 1:57 PM PST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
257 PM PDT TUE JUL 28 2009
IDZ001-282245-
BONNER ID-BOUNDARY ID-
257 PM PDT TUE JUL 28 2009
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN BOUNDARY COUNTY IN THE PANHANDLE OF IDAHO
NORTHWESTERN BONNER COUNTY IN THE PANHANDLE OF IDAHO
UNTIL 345 PM PDT
AT 255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF NORDMAN..MOVING SOUTH AT 15
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
NORDMAN...
COOLIN...
AND PRIEST LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4833 11668 4832 11703 4873 11702 4874 11704
4877 11704 4878 11702 4881 11704 4899 11704
4899 11667
TIME...MOT...LOC 2156Z 358DEG 20KT 4870 11688
RPLocal storm report, Jul 28, 2:52 PM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
352 PM PDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 6 NW COOLIN 48.54N 116.94W
07/28/2009 BONNER ID PARK/FOREST SRVC
PRIEST LAKE RANGER STATION REPORTED NUMEROUS TREES DOWN
ALONG ID57. PEA TO NICKEL SIZE HAIL AND DEBRIS. IN
ADDITION...THERE WAS A LOSS POWER ACROSS THE AREA. LASTED
15-20 MINUTES ENDING APPROX 340 PM.
0335 PM HAIL 4 WSW COOLIN 48.46N 116.93W
07/28/2009 E1.00 INCH BONNER ID PUBLIC
&&
SBODNARSpecial weather statement, Jul 28, 2:58 PM PST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
358 PM PDT TUE JUL 28 2009
WAZ038-290000-
FERRY WA-
358 PM PDT TUE JUL 28 2009
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL FERRY COUNTY IN NORTHEAST WASHINGTON
UNTIL 500 PM PDT
AT 356 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORM NEAR REPUBLIC..MOVING SOUTH AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL FERRY COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4829 11839 4828 11876 4874 11874 4875 11846
TIME...MOT...LOC 2257Z 358DEG 20KT 4865 11860
RP
Special weather statement, Jul 28, 3:01 PM PST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
401 PM PDT TUE JUL 28 2009
WAZ035>037-290000-
STEVENS WA-SPOKANE WA-LINCOLN WA-
401 PM PDT TUE JUL 28 2009
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON
WEST CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON
EXTREME SOUTH CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON
UNTIL 500 PM PDT
AT 400 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF REARDAN..MOVING SOUTH AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
REARDAN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4737 11773 4737 11813 4786 11808 4787 11781
TIME...MOT...LOC 2301Z 355DEG 8KT 4777 11793
RP
Thunderstorm Wind, Pend Oreille
- When
- July 28, 3:15 PM PST to 3:30 PM PST
- Where
- Pend Oreille County, 0.46 mi E of Newport Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.180, -117.060
Several trees were blown down on structures in Newport after a severe thunderstorm tracked through the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, July 28, 2009$920,000 · EF1 · 14 events
- Hail and Damaging Winds in Texas, July 28, 2009$3.8 million · 64 kt wind · 4 events
- Flash Flooding and Damaging Winds in Louisiana, July 28, 2009$1.3 million · 53 kt wind · 17 events
- Tornado and Flash Flood in Tennessee, July 28, 2009$111,000 · EF1 · 2 events
- Flash Flood and Hail in Indiana, July 28 to 29, 2009$250,000 · 1.5 in hail · 6 events
- Flash Flood and Hail in Texas, July 28, 2009$52,000 · 1.75 in hail · 27 events
- Damaging Winds in Oklahoma, July 28, 2009$65,000 · 70 kt wind · 6 events
- Flash Flood and Hail in North Carolina, July 28, 2009$50,000 · 55 kt wind · 9 events
- Debris Flow in Colorado, July 28, 20092 injured · $20,000 · 1 event
- Damaging Winds in New Jersey, July 28, 2009$35,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, July 28, 2009$12,000 · 2 in hail · 25 events
- Hail and Damaging Winds in Ohio, July 28, 2009$17,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176889.